Texas, 2013

Flash Flood and Heavy Rain in Texas, September 30, 2013

September 30, 2013 · NWS LCH · 3 events in 3 counties and zones

Heavy rain fell across the Southeast Texas piney woods region producing flooding of some roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Heavy rain fell across the Southeast Texas piney woods region producing flooding of some roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 30, 6:01 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 30, 6:01 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
701 AM CDT MON SEP 30 2013

.AVIATION UPDATE...REGARDING 12Z TAF ISSUANCE. A NORTH TO SOUTH
ORIENTED FRONT IS EXPECTED TO REMAIN OVER EAST TEXAS THROUGH
TODAY. THIS COMBINED WITH STRENGTHENING SHORTWAVE ENERGY
COMING IN FROM THE WEST WITH BRING A GOOD CHANCE FOR SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS AT ALL TERMINALS TODAY.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 444 AM CDT MON SEP 30 2013/

DISCUSSION...
TEMPERATURES RANGE FROM THE 40S TO 50S AS FAR SOUTH AS OKLAHOMA
THIS MORNING. TEMPERATURES ACROSS EASTERN TEXAS AND LOUISIANA
REMAIN IN THE UPPER 60S TO LOWER 70S AHEAD OF A STALLED FRONT.
THIS FRONT IS PRODUCING SHOWERS ACROSS SOUTHERN LOUISIANA AND
SOUTHEAST TEXAS WITH STRONGER STORMS NOTED IN THE GULF SOUTH OF
JEFFERSON COUNTY. STORMS ARE MOVING TO THE NORTHEAST. CLOUDS AND
RAINS TODAY WILL HOLD TEMPERATURES IN THE 80S. RAINS WILL
GENERALLY PRODUCE AROUND 1/2 INCH OF RAINFALL WITH SOME LOCATIONS
GETTING A BIT MORE.

THE STALLED FRONT WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS
OVER THE NEXT SEVERAL DAYS AS A SERIES OF SHORTWAVES RIPPLE
ACROSS THE REGION. THE FRONT WILL LOOSE IT'S IDENTITY BY LATE
TUESDAY WITH STORMS TAPERING OFF A BIT OFF ON WEDNESDAY INTO
THURSDAY. THIS WILL ALLOW TEMPERATURES TO CREEP BACK INTO THE
LOWER 90S IN SOME LOCATIONS. BUT THIS WILL BE SHORT LIVED AS THE
FIRST TRUE COLD FRONT OF THE SEASON LOOKS TO MOVE THROUGH ON
SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE
FRONT ENDING WITH THE WIND SHIFT. LOW TEMPERATURES ACROSS THE
LAKES REGION IN SOUTHEAST TEXAS AND CENTRAL LOUISIANA ARE EXPECTED
INTO THE 50S BY SUNDAY MORNING.

OVER THE SOUTHWESTERN CARIBBEAN SEA A BROAD AREA OF LOW PRESSURE
IS PRODUCING WIDESPREAD CLOUDINESS WITH SOME DISORGANIZED SHOWERS
THIS MORNING. OTHERWISE THE TROPIC'S REMAIN QUIET.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  84  72  87  71  87 /  60  30  40  30  40
KBPT  84  73  86  72  86 /  60  30  40  20  40
KAEX  85  69  87  69  88 /  60  30  30  20  40
KLFT  84  71  87  69  87 /  60  30  50  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 30, 3:06 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
406 AM CDT MON SEP 30 2013

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-010915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
406 AM CDT MON SEP 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ON TAP TODAY AS A STATIONARY
FRONT TO OUR NORTHWEST BLOCKS MOISTURE FROM LIFTING OUTSIDE OF
THIS REGION. IN ADDITION... THERE IS NOT ENOUGH UPPER LEVEL
SUPPORT TO PRODUCE STRONG THUNDERSTORM DEVELOPMENT. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDWEEK BEFORE
TAPERING OFF A BIT. SHOWERS AND THUNDERSTORMS TO INCREASE TOWARDS
THE WEEKEND AHEAD OF A COLD FRONT ON SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Polk radar (KPOE), 80 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Newton

When
September 30, 7:45 AM CST to 10:30 AM CST
Where
Newton County, Newton to 1.42 mi W of Newton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.830, -93.730

Heavy rain from slow moving thunderstorms caused street flooding around Newton forcing Law Enforcement to close some roads in and around the city.

Heavy Rain, Jasper

When
September 30, 8:38 AM CST to 11:00 AM CST
Where
Jasper County, Magnolia Spgs to Mt Union
Reported by
Law Enforcement
Coordinates
30.730, -94.030

Heavy rain from Magnolia Springs to Mountian Union produced minor flooding of roadways.

Heavy Rain, Tyler

When
September 30, 9:31 AM CST to 10:31 AM CST
Where
Tyler County, Spurger
Reported by
Law Enforcement
Coordinates
30.680, -94.180

Heavy rain around the Spurger area produced minor flooding of roadways. The radar estimated 2 to 9 inches of rain in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478364, 477747, 477750.